Advanced Search

Home > Journals > Minerva Endocrinologica > Past Issues > Minerva Endocrinologica 1999 March;24(1) > Minerva Endocrinologica 1999 March;24(1):37-44



A Journal on Endocrine System Diseases

Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,118

Frequency: Quarterly

ISSN 0391-1977

Online ISSN 1827-1634


Minerva Endocrinologica 1999 March;24(1):37-44


Sudden death by sleep apnea syndrome associated with myxedema. A case report and a review of the literature

Pompeo A., Salutari P.

The case is presented of a 48-year old, slightly overweight, brachymorphic male affected by undiagnosed myxedema, admitted for nocturnal dyspnea present for several years but worsened in the last few weeks. At the age of 19, a paranoid schizophrenia diagnosis was indicated leading to repeated admissions to psychiatric hospitals and continued pharmacological therapy. His sensorium was lucid albeit with a slight psycho-motor slowing down; pharyngeal edema and macroglossia were also apparent, blood O2 saturation was 97%. After the first emergency exams, a hypothyroid condition associated with multinodular goiter and tracheal dislocation was found. Administration of triiodothyronine p.o. and hydrocortisone i.v. was thus initiated. In the doubt of sleep apnea syndrome (SAS) occurrence, pulse oximetry was performed, but after 7 hours, the patient suddenly deceased. Data showed waves of deep O2 desaturation secondary to periods of prolonged apnea. A literature review shows that such a case has never been reported. A posteriori analysis of the patient's clinical management indicates that the obstructive form of SAS, associated with myxedema is a condition which needs to be promptly diagnosed; due to the possible seriousness of its functional evolution, the need for intensive or sub-intensive therapy, with continuous nasal airway positive pressure or with oro-tracheal intubation and assisted ventilation, should be carefully taken into consideration; continuous cardiac monitoring should also be carried out, given the risk for acute coronary complications and ventricular arrythmias in the early phases of substitutive therapy with thyroid hormone.

language: Italian


top of page